Alert archive / Arizona / Tornado Warnings in 2022
Tornado Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this tornado warning at Sep 12, 2022, 3:52 PM MST for Pima County, Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2022, 3:52 PM MST (22:52 UTC)
- Expired
- Sep 12, 2022, 4:30 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
593
WFUS55 KTWC 122252
TORTWC
AZC019-021-122330-
/O.NEW.KTWC.TO.W.0001.220912T2252Z-220912T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
352 PM MST Mon Sep 12 2022
The National Weather Service in Tucson has issued a
* Tornado Warning for...
Northern Pima County in southeastern Arizona...
South central Pinal County in southeastern Arizona...
* Until 430 PM MST.
* At 351 PM MST, a severe thunderstorm capable of producing a tornado
was located 19 miles east of Santa Rosa, or 33 miles west of
Marana, moving north at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly remote areas of
northern Pima and south central Pinal Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3234 11165 3236 11177 3260 11183 3261 11153
TIME...MOT...LOC 2251Z 199DEG 18KT 3240 11172
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JRM2 follow-up statements
772
WWUS55 KTWC 122305
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
405 PM MST Mon Sep 12 2022
AZC019-021-122330-
/O.CON.KTWC.TO.W.0001.000000T0000Z-220912T2330Z/
Pima-Pinal-
405 PM MST Mon Sep 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR NORTHERN
PIMA AND SOUTH CENTRAL PINAL COUNTIES...
At 404 PM MST, a severe thunderstorm capable of producing a tornado
was located 20 miles west of Avra Valley, or 31 miles west of
Marana, moving north at 20 mph. Storm chasers report a rapidly
rotating wall cloud with this storm.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly remote areas of
northern Pima and south central Pinal Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3238 11163 3240 11176 3260 11181 3261 11153
TIME...MOT...LOC 2304Z 201DEG 16KT 3242 11169
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JRM233
WWUS55 KTWC 122325
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
425 PM MST Mon Sep 12 2022
AZC019-021-122334-
/O.EXP.KTWC.TO.W.0001.000000T0000Z-220912T2330Z/
Pima-Pinal-
425 PM MST Mon Sep 12 2022
...THE TORNADO WARNING FOR NORTHERN PIMA AND SOUTH CENTRAL PINAL
COUNTIES WILL EXPIRE AT 430 PM MST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3238 11163 3240 11176 3260 11181 3261 11153
TIME...MOT...LOC 2324Z 199DEG 18KT 3251 11165
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Sep 12, 1:00 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 12, 1:00 PM MST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 100 PM MST Mon Sep 12 2022 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms through Tuesday. Thereafter, conditions start to dry out with a large decrease in rain chances. Temperatures will be near to below normal through the middle of the week, then increase to above normal. && .DISCUSSION...Afternoon WV imagery shows a shortwave trough just off the coast of northern Baja with a ridge near the AZ/NM border. This places our CWA in broad southerly flow ahead of the trough (remnants of TS Kay) which is gradually pushing east. Thunderstorms are off to an earlier start than yesterday as the atmosphere setup favorably with MLCAPE values up around 1500 J/KG. Combine that instability with 25-30 kts of 0-6km bulk shear, lift from the incoming shortwave and a stout dry slot nudging in and the threat for strong to severe thunderstorms will continue this afternoon into early evening. Main concerns will be strong winds and hail with the stronger storms. Storm motions will generally be towards the north at around 20 mph but with the potential for some training thunderstorms and an already saturated ground from yesterday, flash flooding will pose a threat as well. Shower and thunderstorm activity will gradually diminish tonight but we aren't out of the woods completely yet as the trough axis will still be just west of our area Tuesday. Western areas will be dry but enough moisture remains from Tucson eastward for scattered showers and thunderstorms once again Tuesday afternoon. Thereafter, dry westerly flow begins to dominate as moisture gets shunted to our east. Still enough moisture for a chance of showers and thunderstorms in the White Mountains but the rest of the forecast area will be dry. A benign weather pattern with warmer temperatures into the weekend and then we'll be watching for the possible return for some moisture later in the weekend and into early next week as the flow may become more southerly. && .AVIATION...Valid through 13/12Z. Expect numerous SHRA/TSRA to continue especially along and east of a KTUS-KTUS line into the evening before diminishing overnight. Cloud bases occasionally drop to around 5-8k ft AGL. Light and variable surface winds shift SWLY/WLY 8-12 kts this afternoon, with possible thunderstorm outflow winds of 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A weather disturbance will pass through the state through Tuesday, resulting in widespread rain chances. Locally heavy rainfall will be possible with some of the stronger showers or thunderstorms. A hotter weather pattern develops later in the week as high pressure aloft strengthens over the region. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ503>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Sep 12, 3:23 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLOOD GREEN VALLEY 31.85N 111.01W
09/11/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT CAMINO DEL SOL AND PASEO DE
CANTO DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 3:24 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FLOOD 1 E GREEN VALLEY 31.85N 110.99W
09/11/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT ABREGO SOUTH OF SANTA INEZ
DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 3:25 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM FLOOD 1 ESE GREEN VALLEY 31.84N 110.99W
09/11/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT ABREGO NORTH OF SAN VINCENT
DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 3:29 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
329 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM FLOOD 12 ENE THREE POINTS 32.16N 111.11W
09/12/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT OLD AJO HY NORTHEAST OF AJO
HY DUE TO FLOODING. FROM PIMA COUNTY DOT.
&&
GRGLocal storm report, Sep 12, 3:30 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST MON SEP 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLOOD 10 NE THREE POINTS 32.15N 111.14W
09/12/2022 PIMA AZ DEPT OF HIGHWAYS
ROAD CLOSURE AT OLD AJO WEST OF THE TUCSON
TRAP AND SKEET CLUB DUE TO FLOODING. FROM
PIMA COUNTY DOT.
&&
GRGSpecial weather statement, Sep 12, 3:38 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
338 PM MST Mon Sep 12 2022
AZZ503-504-122330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
338 PM MST Mon Sep 12 2022
...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...
At 338 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
South Tucson, Pascua Pueblo Yaqui Reservation, East Sahuarita,
Valencia West, Tucson International Airport, Summit, Tucson Estates
and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 259 and 267.
Interstate 19 between mile markers 46 and 63.
Route 86 between mile markers 163 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3194 11094 3195 11113 3224 11114 3221 11085
TIME...MOT...LOC 2238Z 184DEG 14KT 3200 11105
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:12 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Sep 11, 5:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 11, 5:21 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 11, 5:50 PM MST | Areal Flood Advisory | TWC | Pima | 4 hr |
| Sep 11, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 11, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Sep 11, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Sep 11, 6:05 PM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Sep 11, 6:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Sep 11, 6:32 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 58 min |
| Sep 11, 6:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Sep 11, 6:50 PM MST | Areal Flood Advisory | TWC | Pima | 102 min |
| Sep 11, 6:53 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 11, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 11, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Sep 11, 7:10 PM MST | Areal Flood Advisory | TWC | Pima | 15 min |
| Sep 11, 7:25 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 11, 7:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Sep 11, 7:50 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 8:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Sep 11, 8:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Sep 11, 8:52 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 11, 9:05 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Sep 11, 9:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 12, 1:58 AM MST | Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 20 hr |
| Sep 12, 12:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 41 min |
| Sep 12, 1:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 115 min |
| Sep 12, 1:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Sep 12, 1:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 43 min |
| Sep 12, 1:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 1:56 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 12, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 2:44 PM MST | Flash Flood Warning | TWC | Pima | 106 min |
| Sep 12, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Sep 12, 3:03 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Sep 12, 3:13 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Sep 12, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Sep 12, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Sep 12, 3:38 PM MST | Special Weather Statement | TWC | 52 min | |
| Sep 12, 3:46 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 119 min |
| Sep 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Sep 12, 3:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Sep 12, 4:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Sep 12, 4:06 PM MST | Dust Storm Advisory | TWC | Cochise | 38 min |
| Sep 12, 4:06 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Sep 12, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Sep 12, 4:43 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
Nearby
Tornado Warnings in Arizona, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.